Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 6, NWS Albuquerque, NM

March 31, 2014

NWS Albuquerque, NM issued this high wind watch at Mar 31, 2014, 2:58 PM MDT. It took effect at Apr 1, 2014, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2014, 2:58 PM MDT (20:58 UTC)
In effect from
Apr 1, 2014, 12:00 PM MDT
Expired
Apr 1, 2014, 4:32 AM MDT
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Mar 31, 12:01 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 31, 12:01 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 PM MDT MON MAR 31 2014

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS FOR ALL TAFS SITES...WITH OCCASIONAL HIGH CLOUDS
FROM THE WEST. WIND GUSTS COULD PEAK BETWEEN 25 TO 35 KNOTS THIS
AFTERNOON FOR KGUP...KLVS...AND KTCC. BACK DOOR COLD FRONT WILL
CREATE A WINDSHIFT WITH LOW CLOUDS NOT LIKELY ACROSS THE NORTHEAST
TONIGHT.

.PREV DISCUSSION...335 AM MDT MON MAR 31 2014...
.SYNOPSIS...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER THE NORTHEAST
AND CENTRAL HIGHLANDS...SANDIA AND MANZANO MOUNTAINS AND EAST
CENTRAL PLAINS TODAY AS BREEZY TO WINDY CONDITIONS PERSIST OVERALL.
WINDY CONDITIONS LINGER WEDNESDAY WITH CRITICAL FIRE WEATHER
CONDITIONS MOST LIKELY FROM THE RIO GRANDE VALLEY EASTWARD TO THE
TEXAS BORDER. RAIN SHOWERS AND HIGH ELEVATION SNOW SHOWERS WILL
BEGIN TO WORK INTO THE NORTHWEST THIRD OF THE STATE WEDNESDAY INTO
THURSDAY AS AN UPPER LOW PRESSURE SYSTEM APPROACHES. TEMPERATURES
COOL TO NEAR TO BELOW AVERAGE VALUES THURSDAY THROUGH
SATURDAY...WHILE MAINLY SLIGHT CHANCES FOR SHOWERS PERSIST OVER
NORTHERN NEW MEXICO. PRECIPITATION CHANCES DIMINISH WITH A WARMING
TREND OVERALL SUNDAY INTO MONDAY.

&&

.DISCUSSION...
UNSETTLED WEATHER PERSISTS THROUGH THE REST OF THIS WEEK. LINGERING
WINDS FROM THE EAST SLOPES CENTRAL MT CHAIN TO THE TX BORDER WHERE
MODELS INDICATE STG MT TOP WINDS PERSIST THROUGH THE MORNING BEFORE
DIMINISHING. CONSEQUENTLY WILL KEEP THE CURRENT HIGH WIND
WARNING/WIND ADVYS GOING. HIGHS TODAY OVERALL WILL BE COOLER THOUGH
NOT OVERLY SO.

NEXT UPPER LOW PRESSURE SYSTEM TRACKING TOWARD THE WEST COAST EARLY
THIS MORNING. AS THIS SYSTEM MOVES INTO THE GREAT BASIN
TONIGHT/TUESDAY...SOUTHWEST WINDS WILL CRANK UP AGAIN OVER NEW
MEXICO. ANTICIPATING THE NEED FOR ADDITIONAL WIND HIGHLIGHTS TUESDAY
AFTERNOON FOR PORTIONS OF THE WEST...NORTH CENTRAL AND NORTHEAST AS
TEMPERATURES WARM AGAIN BUT NOT QUITE AS MUCH OVER NORMAL AS WAS THE
CASE SUNDAY. WENT AHEAD AND INCLUDED SOME AREAS OF BLOWING DUST IN
THE WEATHER GRIDS FOR TUESDAY.

WEDNESDAY SHOULD BEGIN A COOLING TREND AS CHANCES FOR SHOWERS
INCREASE OVER THE NORTHWEST THIRD. CHANCES FOR PRECIPITATION BEST
NORTH OF INTERSTATE 40 BEFORE THE SYSTEM EXITS THURSDAY NIGHT. A
WEAKER SYSTEM ON ITS/ HEELS FRIDAY INTO SATURDAY MAY ALSO HAVE SOME
UPSLOPE FLOW TO WORK WITH IN THE EAST THANKS TO A FRONT. CLEARING
WITH A WARMING TREND SUNDAY INTO MONDAY. THE GFS INDICATES A
DOMINANT RIDGE FOR THE ROCKIES THEREAFTER...WHILE THE ECMWF ALLOWS
FOR SPLIT FLOW OR SYSTEMS TO UNDERCUT THE RIDGE.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...TUESDAY AND
POTENTIALLY WEDNESDAY FOR ALL OR MOST OF THE EASTERN PLAINS.
CRITICAL FIRE WEATHER CONDITIONS ALSO LIKELY ALONG THE RIO GRANDE
VALLEY ON TUESDAY.

THE FIRST IN A SERIES OF UPPER LEVEL TROUGHS IS QUICKLY MOVING OVER
NORTHERN NM THIS MORNING...AND WILL EXIT THE STATE BY THE NOON HOUR.
IN ITS WAKE...CONTINUED STRONG AND GUSTY WINDS WILL PERSIST ALONG
AND EAST OF THE CENTRAL MTN CHAIN THRU MID DAY. ASSOCIATED DRY SLOT
MOVED IN LAST NIGHT...THUS EXPECT MORE DRY AIR TO MIX TO THE SURFACE
TODAY. UP TO 10 HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED ACROSS
THE EASTERN PLAINS...THUS THE RED FLAG WARNING LOOKS TO BE IN GOOD
SHAPE. SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES ARE ALSO LIKELY
ACROSS THE SOUTHWEST AND WEST CENTRAL MOUNTAINS AS WELL AS THE LOWER
RIO GRANDE VALLEY. FORTUNATELY...WINDS DO NOT LOOK TO BE STRONG
ENOUGH FOR CRITICAL CONDITIONS IN THE RGV...BUT 1 TO 3 HOURS OF
CRITICAL CONDITIONS ARE POSSIBLE ACROSS WESTERN NM.

WINDS WILL RELAX THIS EVENING AND A WEAK BACK DOOR FRONT WILL NUDGE
INTO NORTHEAST NM. GENERALLY POOR TO FAIR HUMIDITY RECOVERIES ARE
EXPECTED TONIGHT...THOUGH LOCALLY GOOD RECOVERIES ARE POSSIBLE
BEHIND THE FRONT.

TUESDAY CONTINUES TO LOOK TO BE A CRITICAL DAY AS ANOTHER WAVE
GRAZES NORTHERN NM. HAVE UPGRADED ALL OF THE EASTERN PLAINS AND THE
RIO GRANDE VALLEY TO A RED FLAG WARNING. THOUGH WINDS AND HUMIDITIES
LOOK TO BE SUFFICIENT FOR CRITICAL CONDITIONS ACROSS ZONE
102...TEMPERATURES LOOK TO BE NEAR NORMAL AND HAINES VALUES HAVE
DROPPED SLIGHTLY. THIS SCENARIO HOLDS TRUE FOR MUCH OF THE WEST AS
WELL. MEANWHILE...TEMPS WILL BE 5 TO 15 DEGREES ABOVE NORMAL WITH
MODERATE HAINES ACROSS THE RGV AND POINTS EASTWARD.

TUESDAY NIGHT WILL AGAIN FEATURE POOR TO FAIR RECOVERIES...WITH THE
LOWEST READINGS ACROSS THE RGV AND EASTERN PLAINS.  SOME GOOD
RECOVERIES ARE POSSIBLE ACROSS THE NORTHWEST.

BY WEDNESDAY...THE NEXT STORM SYSTEM WILL BE DIGGING INTO THE GREAT
BASIN. STRONG WINDS WILL CONTINUE AREAWIDE...BUT HUMIDITIES WILL
INCREASE ACROSS THE WEST AS TEMPERATURES COOL BELOW NORMAL. SUB-15
PERCENT HUMIDITIES ARE LIKELY ACROSS THE EAST...THOUGH INSTABILITY
LOOKS TO BE TOO MARGINAL TO ISSUE A FIRE WEATHER WATCH AT THIS TIME.
LATER SHIFTS WILL NEED TO MONITOR.

THIS STORM SYSTEM SHOULD MOVE ACROSS NORTHERN NM ON THURSDAY. SOME
PRECIPITATION IS EXPECTED FOR THE NORTH...THOUGH WETTING
PRECIPITATION MAY BE LIMITED. GUSTY WINDS WILL CONTINUE ALONG AND
SOUTH OF I-40...BUT HUMIDITIES WILL GENERALLY REMAIN ABOVE 15
PERCENT AS TEMPS WILL BE BELOW NORMAL ALL AREAS.  THE ONE EXCEPTION
MAY BE THE EAST CENTRAL PLAINS...WHERE HUMIDITIES WILL FALL BELOW 15
PERCENT...DESPITE BELOW NORMAL TEMPS.

DRIER AIR WILL MOVE IN ON FRIDAY AFTER THE SYSTEM DEPARTS...UNDER
WEAK RIDGING. HOWEVER...YET ANOTHER STORM SYSTEM WILL BE TAKING
SHAPE ACROSS THE WESTERN U.S...HOWEVER THIS ONE MAY DIG FAR ENOUGH
SOUTH SUCH THAT NM MAY NOT SEE MUCH INCREASE IN WINDS AS THE SYSTEM
PASSES. IN FACT...THERE IS SOME INDICATION THAT GULF MOISTURE WILL
BE PULLED INTO THE EASTERN PLAINS AHEAD OF THIS SYSTEM. THUS...
HIGHER HUMIDITIES AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE
EASTERN PLAINS OVER THE WEEKEND.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MDT TODAY FOR THE FOLLOWING ZONES...
NMZ513>515-527>529.

RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-107-108.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103-104-106>108.

WIND ADVISORY UNTIL NOON MDT TODAY FOR THE FOLLOWING ZONES...
NMZ521>524-526-539-540.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES...NMZ102.

&&

50/32
Hazardous weather outlook, Mar 31, 6:00 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAR 31 2014

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FROM LATE THIS MORNING THROUGH
EARLY THIS EVENING FOR THE NORTHEAST HIGHLANDS...SANDIA...MANZANO
AND GALLINAS MOUNTAINS AND CENTRAL HIGHLANDS AS WELL AS THE EAST
CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS ARE
EXPECTED. OTHERWISE...VERY STRONG WINDS OVER PORTIONS OF THE
NORTHEAST AND CENTRAL SHOULD DIMINISH THROUGH THE MID TO LATE
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW
HUMIDITIES ARE ANTICIPATED TUESDAY FROM THE RIO GRANDE VALLEY OVER
THE NORTHEAST HIGHLANDS...NORTHEAST AND EAST CENTRAL PLAINS.  VERY
STRONG WINDS AND AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES
WILL ALSO BE A CONCERN ON TUESDAY...ESPECIALLY OVER NORTHWEST AND
WEST CENTRAL NEW MEXICO...AND ACROSS THE NORTHEAST AND EAST CENTRAL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR AREAS
OF REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
SPOTTERS CAN ALSO VOLUNTEER THEIR REPORTS ON OUR FACEBOOK PAGE OR
ON TWITTER USING THE HASHTAG N M W X.

In the hours before

Local storm report, Mar 31, 11:27 AM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1127 AM MDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 8 SSW RED RIVER         36.59N 105.45W
03/30/2014  M65 MPH          TAOS               NM   PUBLIC

            KACHINA PEAK AT TAOS SKI AREA.

&&

EVENT NUMBER ABQ1400646

50
Local storm report, Mar 31, 11:28 AM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1128 AM MDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 2 W FARMINGTON          36.75N 108.22W
03/30/2014  M59 MPH          SAN JUAN           NM   ASOS

            KFMN ASOS.

0522 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
03/30/2014  M61 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

0553 PM     HIGH SUST WINDS  3 WNW GALLUP            35.54N 108.78W
03/30/2014  M41 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

0555 PM     NON-TSTM WND GST 2 NNW ANGEL FIRE        36.42N 105.29W
03/30/2014  M61 MPH          COLFAX             NM   AWOS

            KAXX AWOS.

0712 PM     NON-TSTM WND GST 6 NE LAS VEGAS          35.66N 105.14W
03/30/2014  M60 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

0800 PM     NON-TSTM WND GST 8 SSW RED RIVER         36.59N 105.45W
03/30/2014  M65 MPH          TAOS               NM   PUBLIC

            KACHINA PEAK AT TAOS SKI AREA.

&&

EVENT NUMBER ABQ1400640 ABQ1400641 ABQ1400642 ABQ1400643 ABQ1400644
ABQ1400646

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:50 AM MDTRed Flag WarningABQBernalillo, Catron, Harding, Sandoval, San Miguel, Socorro and 2 more40 hr
Mar 31, 2:58 PM MDTWind AdvisoryABQ3 days
Mar 31, 3:24 PM MDTFire Weather WatchABQHarding, San Miguel, Union24 hr

Nearby

High Wind Watches in New Mexico, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.